Wisconsin, 2011

Flooding in Wisconsin, April 3 to 29, 2011

April 3 to 29, 2011 · NWS ARX · 2 events in 2 counties and zones

Snow that melted in late March, combined with rains in late March and early April, caused the Mississippi River to go out of its banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Snow that melted in late March, combined with rains in late March and early April, caused the Mississippi River to go out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 2, 2:53 PM CST, 9 hours 7 minutes earlier.

Area forecast discussion, Apr 2, 2:53 PM CST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
353 PM CDT SAT APR 2 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

FOR TONIGHT...THE 02.12Z MODELS CONTINUE TO REMAIN IN GOOD
AGREEMENT THAT AN UPPER LEVEL RIDGE WILL RAPIDLY BUILD ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY. AS THIS OCCURS...STRONG WARM AIR
ADVECTION AND MOISTURE TRANSPORT AT THE NOSE OF A 55 TO 60 KNOT
850 MB JET WILL MOVE INTO THE AREA LATE THIS EVENING AND REMAIN
ACROSS THE AREA THROUGH MUCH OF THE OVERNIGHT. PRECIPITATION WILL
QUICKLY DEVELOP ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHWEST WISCONSIN LATE THIS EVENING...AND THIS PRECIPITATION
WILL THEN EXPAND NORTHWARD INTO WEST CENTRAL...CENTRAL...AND NORTH
CENTRAL WISCONSIN DURING THE OVERNIGHT. AS THE INSTABILITY
CONTINUES TO INCREASE ACROSS THE AREA DURING THE OVERNIGHT...THERE
MAY BE EVEN A FEW ELEVATED THUNDERSTORMS. WITH THE 2-6 KM SHEAR
GENERALLY LESS THAN 30 KNOTS...THESE THUNDERSTORMS SHOULD REMAIN
BELOW SEVERE LIMITS. FURTHER TO THE NORTH ACROSS TAYLOR AND THE
NORTHERN THIRD OF CLARK COUNTY...TEMPERATURES WILL LIKELY COLD
ENOUGH AT THE PRECIPITATION ONSET THAT IT MAY START OUT AS SNOW.
UP TO AN INCH OF SNOW ACCUMULATION IS POSSIBLE BEFORE THE
PRECIPITATION CHANGES OVER TO RAIN TOWARD SUNRISE.

ON SUNDAY MORNING...THE BEST MOISTURE TRAN PORT QUICKLY MOVES OFF
OF OUR NORTHEAST AND EAST. IN ADDITION...AN ELEVATED WARM LAYER
WILL MOVE ACROSS THE FORECAST AREA. THIS GREATLY INHIBIT THE
CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA. AS A
RESULT...THE HIGHEST PRECIPITATION CHANCES WERE CONFINED TO THE
EARLY MORNING HOURS AND TO THE EASTERN PORTIONS OF THE FORECAST
AREA.

DURING THE AFTERNOON AND EARLY EVENING OF SUNDAY...THE AIR MASS WILL
GRADUALLY COOL ALOFT AS A SHORT WAVE APPROACHES THE REGION.
HOWEVER AT THIS TIME...IT LOOKS LIKE THE BEST LOW LEVEL MOISTURE
AND INSTABILITY WILL REMAIN ACROSS SOUTHEAST IOWA...NORTHERN
ILLINOIS...AND SOUTHEAST WISCONSIN. THESE AREAS WILL HAVE THE
POTENTIAL FOR SURFACE BASED THUNDERSTORMS TO DEVELOP. MEANWHILE
MUCH OF OUR AREA WILL LIKELY SEE JUST SCATTERED ELEVATED SHOWERS
AND POSSIBLY A FEW THUNDERSTORMS ACROSS NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. WITH THIS CONVECTION BEING ELEVATED...WE
GREATLY LIMIT OUR POTENTIAL SHEAR AND WITHOUT THIS OUR
THUNDERSTORMS WILL NOT BE ABLE TO ORGANIZE THEMSELVES INTO
SUPERCELLS...AND AS A RESULT SEVERE WEATHER CHANCES LOOK TO BE
VERY LOW.

ON MONDAY...THE SURFACE PRESSURE GRADIENT WILL QUICKLY TIGHTEN
ACROSS THE AREA. SUSTAINED SURFACE WINDS WILL LIKELY RANGE FROM
20 TO 30 MPH ON MONDAY AND MONDAY EVENING. IN ADDITION...THE
STRONG SUBSIDENCE IN THE WAKE OF THIS SYSTEM WILL BRING EVEN
STRONGER WIND GUSTS TO THE SURFACE. WIND GUSTS WILL LIKELY RANGE
FROM 30 TO 45 MPH.

.LONG TERM...TUESDAY THROUGH SATURDAY

WHILE THE EXTENDED MODELS ARE IN GENERAL AGREEMENT WITH THEIR
500 MB LONG WAVE PATTERN FOR THIS TIME PERIOD...THERE ARE PLENTY
OF DIFFERENCES IN THE TIMING AND POSITION OF THE EMBEDDED SHORT
WAVES IN THIS FLOW. IN ADDITION...THERE IS PLENTY OF CONCERN THAT
THE MODELS ARE NOT HANDLING THE TROPICAL FORCING CORRECTLY ACROSS
THE WESTERN PACIFIC. A MAJORITY OF THE MODELS ARE SUGGESTING THAT
A 2 STANDARD DEVIATION MADDEN JULIAN OSCILLATION /MJO/ WILL
TRANSLATE EASTWARD TOWARD THE INTERNATIONAL DATELINE. HOWEVER THE
WATERS ACROSS THIS AREA OF THE TROPICAL PACIFIC ARE NOT FAVORABLE
TO SUSTAIN THIS CONVECTION...AND THIS WILL CAUSE IT TO
DRAMATICALLY WEAKEN INTO A FAST MOVING KELVIN WAVE. SINCE THE
GLOBAL MODELS ARE HAVING PROBLEMS WITH FORCING...THERE ARE QUITE A
BIT OF QUESTIONS OF WHAT THE 500 MB PATTERN MAY LOOK LIKE ACROSS
NORTH AMERICA. ONLY THE OPERATIONAL GFS...GEM...AND CPTC
/BRAZILIAN MODEL/ ARE THE ONLY ONES THAT ARE SHOWING A RAPID
WEAKENING OF THE MJO. SINCE THERE ARE SO MANY QUESTIONS WITH THIS
TIME PERIOD...PRECIPITATION CHANCES WERE HELD INTO THE 20 AND 30
PERCENT RANGE...AND THERE IS MUCH UNCERTAINTY ON THE TEMPERATURES
FOR THE MID AND LATTER PARTS OF NEXT WEEK.

&&

.AVIATION...TONIGHT THROUGH SUNDAY MORNING

A RIDGE OF HIGH PRESSURE WILL DRIFT ACROSS THE AREA EARLY THIS
EVENING WITH LIGHTER WINDS FOR THE EVENING HOURS. HOWEVER...CIRRUS
CLOUDS WILL BE ON THE INCREASE LATE THIS AFTERNOON/EVENING AHEAD OF
AN APPROACHING LOW PRESSURE CENTER. THIS LOW WILL THEN BECOME THE
MAIN WEATHER PLAYER FOR THE REMAINDER OF THE TAF PERIOD. A STRONG
LOW LEVEL JET DEVELOPS LATE TONIGHT AHEAD OF THE LOW...NOSING INTO
NORTHERN IOWA DURING THE OVERNIGHT HOURS. EXPECTING CONVECTION TO DEVELOP
ON NOSE OF THE LOW LEVEL JET IN STRONG 850MB-700MB WARM ADVECTION
REGIME IN THE 05Z-08Z TIME FRAME. EXPECTING MAINLY MVFR CEILINGS AND
VISIBILITIES WITHIN THE CONVECTION. WITH COVERAGE/TIMING ISSUES FOR
THUNDER...ADDRESSED THE POTENTIAL THUNDER WITH MENTION OF CB'S FOR NOW
BEGINNING AT 08Z-10Z TIME FRAME. IN ADDITION...WITH THE
STRENGTHENING LOW LEVEL JET LATE TONIGHT...FORECAST SOUNDINGS
SHOWING 50 TO 60 KNOT WINDS OFF THE DECK AT BOTH KLSE AND KRST AND
THUS HAVE MENTIONED LOW LEVEL WIND SHEAR FROM ABOUT 09Z-16Z AT BOTH
KLSE AND KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BOYNE
AVIATION...RABERDING
Hazardous weather outlook, Apr 2, 2:08 PM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT SAT APR 2 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
308 PM CDT SAT APR 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AFTER MIDNIGHT
TONIGHT. LIGHTNING AND BRIEF HEAVIER PRECIPITATION WILL BE THE
MAIN HAZARDS FROM ANY STORMS THAT OCCUR.

ALSO...UP TO AN INCH OF SNOW IS EXPECTED ALONG AND NORTH OF
WISCONSIN HIGHWAY 29 AFTER MIDNIGHT TONIGHT.

MINOR FLOODING WILL REMAIN A CONCERN ON THE MISSISSIPPI RIVER WHERE
WATER LEVELS CONTINUE TO SLOWLY RISE TOWARD OR FURTHER ABOVE FLOOD
STAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA SUNDAY
MORNING. THUNDERSTORM CHANCES WILL SHIFT SOUTH INTO NORTHEAST IOWA
AND FAR SOUTHWEST WISCONSIN SUNDAY AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. RAINFALL FROM TONIGHT INTO SUNDAY COULD LEAD
TO SOME LOCAL RISES ON AREA RIVERS.

FLOODING ALONG RIVERS AND STREAMS WILL REMAIN A CONCERN...ESPECIALLY
ALONG THE MISSISSIPPI RIVER. WATER LEVELS WILL CONTINUE TO SLOWLY
RISE TOWARD OR FURTHER ABOVE FLOOD STAGE THROUGH THE NEXT COUPLE
OF WEEKS ALONG THE MISSISSIPPI. THOSE WITH INTERESTS ALONG THE
MISSISSIPPI SHOULD CONTINUE TO MONITOR THE LATEST RIVER STATEMENTS
AND FLOOD FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/AJ/JLR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Crawford

When
April 3, 12:00 AM CST to April 29, 2:00 PM CST
Where
Crawford County, 1.22 mi NNW of Prairie du Chien to 1.18 mi NW of Prairie du Chien
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
43.066, -91.159

The combination of melting snow and rainfall in late March pushed the Mississippi River out of its banks at Prairie du Chien for most of the month of April. The river gage just across the river at McGregor, Iowa crested over four feet above the flood stage at 21.38 feet on the 18th. During the flood, the city of Prairie du Chien closed access to St. Feriole Island and over 16,000 sand bags were used throughout Crawford county.

Flood, La Crosse

When
April 7, 2:00 PM CST to April 21, 4:20 AM CST
Where
La Crosse County, 0.67 mi NW of La Crosse to 0.49 mi NW of La Crosse
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.808, -91.257

The combination of melting snow and rainfall in late March pushed the Mississippi River out of its banks at La Crosse from the 7th through the 21st. The river crested almost two feet above the flood stage at 13.76 feet on the 15th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297085, 295698.